Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Raleigh, NC

May 26, 2003Hoke County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 26, 2003, 7:57 PM EDT for Hoke County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2003, 7:57 PM EDT (23:57 UTC)
Expired
May 27, 2003, 2:00 AM EDT
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Hoke County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 270009
FFWRAH
NCC093-270600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
757 PM EDT MON MAY 26 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 200 AM EDT

* AT 757 PM EDT A WEAKENED EARTHEN DAM FEEDING WATER INTO ROCKFISH 
CREEK IN EASTERN HOKE COUNTY CONTINUES TO OVERFLOW

AT 745 PM THE EARTHEN DAM WHICH IS FEEDING WATER INTO ROCKFISH CREEK 
NEAR THE JUNCTION OF HOKE...CUMBERLAND AND ROBESON COUNTIES 
CONTINUES TO OVERFLOW. EXPERTS ON THE SCENE REPORT THE DAM IS 
SHOWING LITTLE FURTHER EROSION. FLOWS DOWNSTREAM FROM THIS 
DAM IN ROCKFISH CREEK HAVE STABILIZED AND ARE SLOWLY RECEDING. 

A CATASTROPHIC FAILURE OF THE DAM IS NOT EXPECTED...HOWEVER IT CAN 
NOT ENTIRELY BE RULED OUT. ROADS IN THE IMMEDIATE VICINITY OF THE 
DAM HAVE BEEN BARRICADED AND ARE CLOSED. MOTORISTS AND PEDESTRIANS 
SHOULD NOT CROSS THESE BARRICADES.

SIGNIFICANT RAINFALL IS NOT EXPECTED TONIGHT IN THE AREA. IF THE 
CURRENT SITUATION CONTINUES AND WATER CONTINUES TO BE STEADILY 
RELEASED FROM THE DAMMED POND...THE IMMEDIATE FLOOD THREAT SHOULD 
ABATE LATER TONIGHT.

RESIDENTS IN THE AREA SHOULD CONTINUE TO MONITOR LOCAL MEDIA OR THE 
NATIONAL WEATHER SERVICE NOAA WEATHER RADIO FOR THE LATEST 
INFORMATION. 


$$

LAT...LON 3517 7911 3487 7905 3489 7933 3514 7943

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:05 PM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, May 26, 2:05 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT MON MAY 26 2003

.TONIGHT-THURSDAY...SURFACE BOUNDARY AND ASSOCIATED INSTABILITY
LOCATED EAST IN COASTAL PLAIN. NO POPS TONIGHT OTHER THAN SMALL
CHANCE EASTERN TIER THIS EVENING. BOUNDARY STAYS NEAR SAME VICINITY
TUE AS GOOD SHOT OF UPPER LEVEL ENERGY DIVES INTO AREA FROM THE
WEST. COOLING ALOFT...STEEPER LAPSE RATES...BETTER SHEAR LENDS TO
MORE INSTABILITY AND SPCS SLIGHT RISK ACCEPTED. WILL CARY 50% POPS
NORTHERN AND 40% POPS SOUTHERN TIERS FOR TUESDAY. YET A THIRD SHOT
OF UPPER LEVEL ENERGY IN NORTHWEST FLOW ALOFT IS SEEN FOR THURSDAY.
STRENGTH OF IMPULSE QUESTIONABLE AND GFSS DISPLAY OF IMPULSE
SIMILAR TO THAT SEEN WITH CONVECTIVE FEEDBACK. HOWEVER ALL MODELS
SHOW IMPULSE. THE POPS THURSDAY ARE LIMITED TO CHANCE. THE DAYTIME
HIGHS TUESDAY AND THURSDAY STAY A BIT BELOW NORM (81 DEGREES RDU)
GIVEN NORTHWEST FLOW. LOWS THROUGH THE PERIOD WILL ALSO BE BELOW
NORMAL (MID - UPPER 50S).

.FRIDAY THROUGH MONDAY...BROAD TROUGH OVER EASTERN U.S. REMAINS
BASICALLY UNCHANGED INTO EARLY NEXT WEEK WITH VARYING DEGREES OF
AMPLITUDE OVER REGION. THIS TRANSLATES TO A POTENTIAL FOR CONVECTION
SUNDAY WITH HIGH TEMPS AVERAGING SLIGHTLY BELOW NORMAL. WITH
SYSTEM EXITING REGION LATE THU NIGHT/EARLY FRI...EXPECT DRY WEATHER
FRIDAY AND SATURDAY.  IMPULSE IN PREDOMINANT NORTHERN STREAM PROGGED
TO AFFECT REGION SUN. SOME QUESTION AS TO MOISTURE RETURN AHEAD OF
SYSTEM SO WILL KEEP POPS AT SMALL CHANCE.  AMPLIFYING RIDGE IN THE
MS VALLEY MON SUGGEST POTENTIAL FOR SEASONABLY COOL CONDITIONS OVER
CAROLINAS IN THE WAKE OF THE FRONT. FOR NOW...KEPT HIGHS MON 3-5
DEGREES BELOW NORMAL.-WSS

.RAH...NONE.

KK
Hazardous weather outlook, May 26, 5:07 AM EDT, 14 hours 50 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-261105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
507 AM EDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FROM
ROCKINGHAM TO THE TRIABLE AND KERR LAKE EAST ACROSS THE COASTAL
PLAIN. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
HAIL...DANGEROUS LIGHTNING AND ISOLATED DOWNBURSTS. THE BEST TIME
FOR THUNDERSTORM DEVELOPMENT WILL BE MID TO LATE AFTERNOON AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. ISOLATED FLOODING
RESULTING FROM HEAVY DOWNPOURS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF HEAVY RAIN TUESDAY AFTERNOON AND AGAIN THURSDAY COULD
RESULT IN FLOODING ACROSS THE AREA BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:45 AM EDTFlash Flood WarningRAHHoke6 hr
May 26, 12:06 PM EDTFlash Flood WarningRAHCumberland4 hr
May 26, 1:59 PM EDTFlash Flood WarningRAHHoke6 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.